Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 96, NWS Salt Lake City, UT

December 26, 2005Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Dec 26, 2005, 3:10 PM MST for Washington County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2005, 3:10 PM MST (22:10 UTC)
Expired
Dec 26, 2005, 3:45 PM MST
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 57 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 262211
SVRSLC
UTC053-262245-
/O.NEW.KSLC.SV.W.0096.051226T2210Z-051226T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MST MON DEC 26 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH

* UNTIL 345 PM MST

* AT 302 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS 
OF 70 MPH. THIS STORM WAS LOCATED NEAR HURRICANE...OR ABOUT 18 MILES 
EAST OF ST. GEORGE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKVILLE BY 320 PM MST
  SPRINGDALE BY 325 PM MST
  ZION NP BY 330 PM MST

THIS STORM HAS PRODUCED VERY STRONG WIND GUSTS IN THE ST. GEORGE AREA
STRONG WINDS WILL CONTINUE OVER THE WARNING INTO AND THROUGH THE 
SOUTHERN END OF ZION NATIONAL PARK

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3719 11334 3698 11336 3702 11293 3734 11290

$$
2 follow-up statements
000 
WWUS55 KSLC 262237
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MST MON DEC 26 2005

UTC053-262245-
/O.CON.KSLC.SV.W.0096.000000T0000Z-051226T2245Z/
WASHINGTON UT-
335 PM MST MON DEC 26 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTHEASTERN WASHINGTON COUNTY...

AT 325 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR VIRGIN...OR ABOUT
26 MILES EAST OF ST. GEORGE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGDALE AND ZION NP BY 340 PM MST

THE SEVERE THUNDERSTORM PRODUCING THE VERY STRONG WIND GUSTS HAS 
MOVED INTO EXTREME SOUTHEAST WASHINGTON COUNTY. THIS STORM HAS 
PRODUCED EXTREMELY STRONG WINDS IN THE ST. GEORGE AREA. LAW 
ENFORCEMENT IN WASHINGTON COUNTY REPORTED NUMEROUS POWER POLES DOWN 
ALONG WITH SOME ROOF DAMAGE.

LAT...LON 3719 11334 3698 11336 3702 11293 3734 11290

$$
000 
WWUS55 KSLC 262245
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MST MON DEC 26 2005

UTC053-262255-
/O.CAN.KSLC.SV.W.0096.000000T0000Z-051226T2245Z/
WASHINGTON UT-
345 PM MST MON DEC 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...

THE STORM THAT BROUGHT HIGH WINDS TO SOUTHEASTERN WASHINGTON COUNTY 
HAS MOVED EAST OF THE COUNTY.

LAT...LON 3719 11334 3698 11336 3702 11293 3734 11290

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 2:40 PM MST, 30 minutes earlier.

Area forecast discussion, Dec 26, 2:40 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MST MON DEC 26 2005

.SYNOPSIS...A MOIST PACIFIC STORM WILL IMPACT UTAH TONIGHT THEN MOVE
EAST OF THE AREA TUESDAY MORNING. HIGH PRESSURE WILL BUILD OVER UTAH
ON TUESDAY FOLLOWED BY THE NEXT SERIES OF STORMS EXPECTED TO AFFECT
THE AREA ON WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...SHORT WAVE TROUGH CONTINUES ACROSS THE FORECAST AREA
LATE THIS AFTERNOON AND TONIGHT. A STRONG LINE OF CONVECTION HAS
DEVELOPED ALONG THE COLD FRONT ALONG THE NEVADA-UTAH STATELINE. THIS
WILL ADVANCE EASTWARD ACROSS WESTERN UTAH THROUGH THE LATE AFTERNOON
AND EARLY EVENING. APPEARS THAT SUPPORT FOR THESE STORMS...STRONG
UPPER LEVEL VORT MAX AND JET AND INCREASING SURFACE BASED
INSTABILITY...WILL WEAKEN AROUND SUNSET. WILL NOT BE SURPRISED IF WE
SEE A QUICK BURST OF 1-2 INCHES OF SNOW FROM THIS NARROW BAND OF
THUNDERSTORMS ALONG THE I-15 CORRIDOR FROM CEDAR CITY TO FILLMORE
OVER THE NEXT COUPLE OF HOURS. WILL HANDLE THESE THUNDERSTORMS AND
ASSOCIATED LOCALLY HEAVY RAIN AND SNOW AND WIND GUSTS WITH NOWCASTS
DURING THE REST OF THE AFTERNOON. PRECIPITATION MUCH MORE DIFFUSE
AND DISORGANIZED ALONG THE NORTHERN END OF THE FRONT ACROSS NOW
ACROSS EASTERN ELKO COUNTY WITH MUCH LESS HELP FROM THE JET. STILL
EXPECT PRECIPITATION TO FILL IN SOLIDLY ALONG THE WASATCH FRONT AS
THE COLD FRONT PASSES SLC AROUND 5 PM. TEMPERATURES WILL COOL BEHIND
THE FRONT AND SNOW LEVELS ARE EXPECTED TO DROP TO THE BENCHES
TONIGHT SO SOME LIGHT ACCUMULATION IS POSSIBLE. THE SNOWFALL RATES
IN THE MOUNTAINS HAVE ALREADY BRIEFLY SPIKED UP THIS AFTERNOON...2
INCHES PER HOUR IN THE WASATCH MOUNTAINS...WITH THE PASSING WARM
FRONT. THE SNOW WILL INCREASE AGAIN LATE THIS AFTERNOON AS THE COLD
FRONT GETS CLOSER. THEN EXPECTING A PERIOD OF HEAVY SNOWFALL BEHIND
THE FRONT DURING THE EVENING HOURS. THIS SHOULD HELP BRING MANY
NORTHERN UTAH MOUNTAIN AREAS INTO HEAVY SNOW WARNING LEVELS AND
WARNING WILL REMAIN POSTED AS IS. ONLY CONCERNS ARE FOR MOUNTAIN
AREAS SOUTH OF I-70 WHICH WILL EXPERIENCE STRONG SUBSIDENCE BEHIND
THIS AFTERNOONS CONVECTIVE BAND AND SNOWFALL AMOUNTS WILL GENERALLY
BE MUCH LIGHTER IN THESE AREAS. OTHER CONCERN IS THAT SNOW WILL
TAPER OFF QUICKER THAN PREVIOUSLY THOUGHT IN ALL AREAS TUESDAY
MORNING...BUT WILL LEAVE THIS DETAIL FOR UPCOMING SHIFTS.

SHORT WAVE RIDGING TAKES OVER TUESDAY FOLLOWED BY STRONG WARM AIR
ADVECTION AND PACIFIC MOISTURE STREAM OVER EXTREME NORTHERN UTAH
TUESDAY NIGHT. OVERRUNNING PRECIPITATION SETS UP ACROSS NORTHERN
UTAH ON WEDNESDAY...ALTHOUGH HAVE TEMPERED THE GFS POPS/QPFS FOR
THIS PERIOD AS IT TENDS TO GO OVERBOARD IN THIS PATTERN OVER
NORTHERN UTAH. THE NEXT TROUGH STILL PROGGED TO MOVE ACROSS NORTHERN
UTAH WEDNESDAY NIGHT AND THURSDAY WITH RELATIVELY GOOD MODEL
AGREEMENT. HAVE LEFT HIGH CHANCE AND LIKELY POPS FOR THIS PERIOD
OVER THE NORTH. THIS STORM STILL LOOKS COLD ENOUGH TO DROP SNOW
LEVELS TO THE VALLEY FLOORS BY THURSDAY MORNING. ANOTHER MILD
PACIFIC STORM IS POSSIBLE ON NEW YEARS EVE.

BRENCHLEY

&&

.AVIATION...WIND SHIFT ASSOCIATED WITH A COLD FRONT NOW ENTERING
WESTERN UT...WILL PASS THROUGH SLC IN THE 00-02Z TIMEFRAME. EXPECT
CEILINGS TO REMAIN MVFR...HOWEVER BRIEF PERIODS IF IFR ARE POSSIBLE
WITH RAIN AND MIST THROUGH 06Z.

SMITH

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING THROUGH NOON TUESDAY FOR UTZ007-UTZ008-
     UTZ009-UTZ010-UTZ017.
  ...SNOW ADVISORY THROUGH NOON TUESDAY UTZ006.
WY...NONE.
&&
Hazardous weather outlook, Dec 26, 5:42 AM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 AM MST MON DEC 26 2005

UTZ001>021-WYZ021-271400-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
542 AM MST MON DEC 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY AND TONIGHT

A MOIST PACIFIC STORM WILL MOVE ACROSS UTAH AND SOUTHWEST WYOMING
TODAY AND TONIGHT. HEAVY MOUNTAIN SNOW WILL RESULT ALONG WITH VALLEY
RAIN. A FEW THUNDERSTORMS ARE LIKELY IN SOUTHERN AND WESTERN UTAH. A
HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE WASATCH...WESTERN
UINTA...CENTRAL AND SOUTHWEST MOUNTAINS OF UTAH. A SNOW ADVISORY HAS
BEEN ISSUED FOR THE WASATCH MOUNTAIN VALLEYS OF NORTHERN UTAH. SEE
SLCWSWSLC FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE WINTER STORM WILL CLEAR EAST OF UTAH TUESDAY. THE NEXT PACIFIC
STORM WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT AND THURSDAY WITH
ANOTHER STORM LIKELY TO FOLLOW FOR THE HOLIDAY WEEKEND.

STAY TUNED TO MEDIA OUTLETS AND OFFICIAL NATIONAL WEATHER SERVICE
FORECASTS THROUGH THIS WEEK AS THIS WINTER WEATHER PATTERN UNFOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:05 AM MSTHeavy Snow WarningSLC29 hr
Dec 26, 3:05 AM MSTSnow AdvisorySLC29 hr
Dec 26, 3:54 PM MSTSevere Thunderstorm WarningSLCKane33 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.